IS TREATING UNHAPPINESS MAKING YOU FAT? What is the role of antidepressants in weight gain?
So you are unhappy, not just any unhappy, you’re clinically depressed. You have started on an antidepressants to help manage you depression and you notice weight gain. Your family and friends tell you it’s your lack of willpower, your GP suggests it’s coincidental. You start to think it’s all in your head, or is it?
Weight gain as a side effect of antidepressants is very common and distressing. Weight gain is often overlooked as focus is usually on stabilising a person’s mood and is not seen as a serious side effect. No one has a good explanation for how these drugs increase eating. Nonetheless, many reported never feeling satisfied after a meal and continually craving carbohydrates.
Research is helping medical professionals develop an effective way of preventing or reversing this weight gain. We know that serotonin, the chemical in the brain that regulates mood, also regulates appetite. Antidepressants work only on the mood function of serotonin and may in some way interfere with the appetite function. The solution to this, based on research, is to increase the ability of serotonin to turn off the need to eat.
Simple tips that will work to prevent antidepressant weight gain include the following:
1. Before starting on the medication make sure your weight is recorded so when you return for follow-up visits and suggest you have gained weight, there is no dispute.
2. Learn to tell the difference between being hungry and having an appetite. Hunger is when you must eat immediately and just about any food will satisfy you. Appetite is when you feel like eating but without the urgency of hunger. Your medication will increase your appetite and leave you with the nagging feeling that you want to eat more but won’t really make you hungry. A good test of the difference between hunger and appetite is whether you are willing to eat something you really don’t like that much. If the answer is yes, you are hungry. If the answer is no, then it is your appetite calling to you. Think about what your test food might be? Use this as your guide.
3. Does the medication cause your stomach to produce too much acid? Are you getting symptoms of reflux? Some medications will do this and the feeling is similar to being hungry. A simple test is to take an over-the-counter antacid medication, to reduce stomach acidity. If the hungry feeling goes away, then you will know it is a side effect of the medicine on your stomach. Speak to your doctor about long-term treatment of this.
4. Make more serotonin. This will immediately turn off your appetite, vanquish your cravings and leave you feeling satisfied. Serotonin is made after you eat any carbohydrate except sugar and the sugar in fruit (fructose).
6. Eat the carbohydrate on an empty stomach or at least two hours after you have eaten protein. Protein foods like turkey, chicken, beef, fish, cheese, yogurt and eggs interfere with the ability of tryptophan to get into the brain. If you combine protein foods with carbohydrate, as in a turkey sandwich, no serotonin will be made. Think small snack not entire bag of pretzels! Healthy snacks high in whole seeds and grains are perfect!
7. Choose carbohydrates that contain very little fat. Fat slows digestion and adds unnecessary calories. Chocolate, cookies, ice cream, cake, pie crust, French fries, and chips are NOT good serotonin-producing snacks. Talk to a dietitian about what good food choices may help your serotonin production.
8. Vitamins B1 (thiamine), B2 (riboflavin) and B6 (pyridoxine) as well as vitamin D, folic acid and selenium plus calcium, and magnesium are needed to make serotonin. Make sure your having a balanced diet and eating a wide variety of nutritious food. In the case of post bariatric surgery your multivitamin supplements are also important.
9. Move, move, move… Exercise is a great way to boost serotonin levels. Early morning sunlight is more intense and this can boost your body’s production of melatonin in the evening. Serotonin converts to melatonin for a great night’s sleep. Getting outside for a 30 minute walk in the early morning can boost your mood and improve your sleep!
Before you take medication, learn about the drug and how much weight people typically gain on it. If the medication suggested by your doctor is associated with substantial weight gain, ask if you can switch to another one. This seems obvious but your doctor may not be thinking of the weight gain side effect when prescribing the drug. It is important to remember your GP can supervise safe transition to another medication. Don’t stop any medication without first seeking medical advice.
Remember early intervention is key to preventing any drug-related weight gain.